As many as 100,000 Americans die each year due to reactions to prescription drugs. This means that fatalities related to prescription drugs rank fifth in annual causes of deaths in the United States.
Because reporting of drug reactions to the Food and Drug Administration is voluntary, no one really knows the full extent of this problem. Surveys indicate that the great majority of reactions go unreported.
Even when an event is reported to the FDA, which carries out detailed analyses of data, uncertainty may remain as to cause versus coincidence when an adverse outcome is observed.
Reports include errors in drug administration, falls, driving and work-related injuries, allergic disorders and intentional drug overdoses.
A report of drug reactions for the first quarter of 2008, released in October by the nonprofit Institute for Safe Medication Practices (www.ispm.com), shows a disturbing upswing in deaths and serious events. During that interval, the FDA received reports of 20,745 injuries and 4,824 deaths. This represented a 260 percent increase from the previous quarter and the largest total ever reported for a single quarter.
Two drugs stood out: Varenicline (Chantix), a new drug to help with smoking cessation, and Heparin, an anti-clotting medication. Varenicline was the leading suspect in 1000 reports, including 50 deaths. Varenicline was associated with more serious reactions than the 10 most frequently prescribed brand-name drugs combined. This was the second consecutive quarter in which Varenicline led the list of suspected causes of adverse reactions. Black-outs, impaired judgment, and visual disturbance were some of the reactions listed in instances involving accidents.
The Federal Aviation Administration has banned the use of the drug by pilots. The U.S. Department of Transportation has limited its use by interstate truck drivers.
Earlier this year, supplies of Heparin that had been manufactured in China were found to be contaminated, perhaps deliberately, by a manufacturer. The contaminant caused severe allergic reactions and a drop in blood pressure. Almost 800 events and 102 deaths were linked to Heparin in the first quarter of the year. FDA monitors were alerted to the problem by the sudden upsurge in Heparin-related problems compared to previous quarters. Prompt investigation led to removal of tainted Heparin supplies.
The next eight drugs associated with serious side-effects, with the brand-name and number of instances in parentheses are:
n Fentanyl (Duragesic), a narcotic, (631)
n Interferon beta, for treating multiple sclerosis, (582)
n Infliximab (Remicade), for treating chronic inflammatory and auto-immune disorders, (463)
n Etanercept (Enbrel), (401)
n Clopidogrel (Plavix), an anti-platelet drug (297)
n Pregabalin (Lyrica), for treating pain and seizures, (280)
n Acetaminophen (273)
n Oxycodone, a narcotic, (272)
What can we do to lessen the risks for drug reactions?
The FDA should consider granting a 2-year provisional license for each new drug. Closer monitoring of each new drug during this interval should allow earlier detection of problems related to the agent.
The agency must insist on the highest standards when medications are produced abroad. These can only be assured with careful visits to the sites of manufacture. Reporting of suspected drug reactions by physicians must be simplified.
For individuals, we should make certain that we need each medication that is prescribed for us. Tennessee leads the nation by a substantial margin in prescriptions per person. This suggests that we receive unneeded medications. In the out-patient setting, we should familiarize ourselves with possible side-effects either by reading the package insert or checking similar information on the Internet.
Each drug has an official Web site. Drugs.com and WebMD.com are also useful sites for such information. During the initial days and weeks when we or a family member take a new drug, we should be alert to new symptoms such as nausea, dizziness, change in mood, skin rash, or swelling. All of us should consider the risks and benefits of non-prescription medications and herbal preparations.
For their part, care-givers must know the indications, possible side-effects, and interactions for each new drug that they prescribe. Each care-giver must consider a drug as the possible explanation for new or unexplained symptoms that follow the prescription of a new medication. Physicians must report suspected reactions.
Medications represent a double-edged sword with vast potential for alleviated or curing many illnesses. The potential for these vital agents to cause harm must be recognized. A hundred thousand lives a year depend upon this.
Contact Clif Cleaveland at email@example.com.